Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Poly-log diameter bounds for some families of finite groups
HTML articles powered by AMS MathViewer

by Oren Dinai PDF
Proc. Amer. Math. Soc. 134 (2006), 3137-3142 Request permission


Fix a prime $p$ and an integer $m$ with $p > m \geq 2$. Define the family of finite groups \[ G_{n}:=SL_{m}\left (\mathbb {Z}/p^{n}\mathbb {Z}\right )\] for $n=1,2,\ldots$. We will prove that there exist two positive constants $C$ and $d$ such that for any $n$ and any generating set $S\subseteq G_{n}$, \[ diam(G_{n},S)\leq C\cdot \log ^{d}(\left |G_{n}\right |)\] when $diam\left (G,S\right )$ is the diameter of the finite group $G$ with respect to the set of generators $S$. It is defined as the maximum over $g\in G$ of the length of the shortest word in $S\cup S^{-1}$ representing $g$. This result shows that these families of finite groups have a poly-logarithmic bound on the diameter with respect to any set of generators. The proof of this result also provides an efficient algorithm for finding such a poly-logarithmic representation of any element.
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 05C25, 05C12
  • Retrieve articles in all journals with MSC (2000): 05C25, 05C12
Additional Information
  • Oren Dinai
  • Affiliation: Einstein Institute of Mathematics, Edmond Safra Campus, Givat Ram, 91904 Jerusalem, Israel
  • Received by editor(s): October 26, 2004
  • Received by editor(s) in revised form: June 8, 2005
  • Published electronically: June 8, 2006
  • Communicated by: Jonathan I. Hall
  • © Copyright 2006 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Proc. Amer. Math. Soc. 134 (2006), 3137-3142
  • MSC (2000): Primary 05C25; Secondary 05C12
  • DOI:
  • MathSciNet review: 2231895